Minnesota, 2022

Hail and Damaging Wind in Minnesota, April 23, 2022

April 23, 2022 · NWS FSD · 2 events in 2 counties and zones

Scattered thunderstorms developed in the early morning hours of April 23, 2022 within an area of elevated instability mainly along and east of Interstate 29. A couple thunderstorms produced marginally severe hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed in the early morning hours of April 23, 2022 within an area of elevated instability mainly along and east of Interstate 29. A couple thunderstorms produced marginally severe hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 23, 3:43 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 23, 3:43 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
443 AM CDT Sat Apr 23 2022

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 429 AM CDT Sat Apr 23 2022

Convection and strong synoptic winds again the primary challenges
for today, along with associated fire weather concerns which will be
addressed in more detail in that section of the discussion.

Much of this overnight so far has been fairly quiet across our
forecast area, as evening activity in our far west exited by 04Z,
and just some isolated weak activity impacting our extreme western
areas since. However, watching relatively weak line of storms that
is tracking ENE through south central SD at this time. Several CAMs
also hinted at a scattered line of development in eastern Nebraska
or western Iowa toward daybreak, which could build northward into
our far eastern counties prior to 14Z this morning. HRRR has been
maintaining this idea in subsequent runs, but the 06Z NAMNest run
has backed off, and given overall warming cloud tops across this
area over the past couple of hours, this may be the favored
solution, but will continue to monitor.

Evolution of additional convection through today is still far from
clearcut. Confidence is very high that we Will see increasing deep
layer shear through the day, largely speed shear as unidirectional
southerly flow increases through the mid-levels in advance of the
approaching trough, with several models indicating 0-6km shear
values hitting 60-70kt or higher. This will coincide with a narrow
ribbon of instability, perhaps as much as 1-2kJ/kg MLCAPE, though
mid-level lapse rates are on the weaker side and instability south
of Hwy 14 may be quickly reduced as dry line pushes east and cuts
off the near surface moisture. Cannot argue with SPC Marginal/Slight
outlooks for today, as if storms are able to develop and maintain
intensity without being sheared apart by the 80-100kt mid-level
flow, discrete cells could become supercellular. Primary threats
would be hail to half dollar size and damaging winds to 60-70 mph,
along with a non-zero tornado threat as well. Uncertainty is still
rather high on exactly where storms will form, as ongoing morning
storms may further impact location of boundaries by midday into the
afternoon, but window between noon and 6-7 pm looks like prime time
of concern before dry line pushes east of the forecast area.

Aside from the convective concerns, strong synoptic flow will result
in solid wind advisory level winds across the forecast area today,
beginning southerly, then shifting a bit more west of south with the
passage of the dryline, and finally more westerly as the cold front
pushes into our western counties through the day. Gradient slackens
a bit overnight into Sunday, but still seeing a good consensus for
gusts to 45 mph persisting across our western areas through tonight
and Sunday, so have extended the Wind Advisory along/west of the
James River Valley through 7pm Sunday evening.

As far as temperatures today, already starting off quite mild with
early morning readings in the mid 60s to lower 70s. Morning storms
and associated cloud cover may slow temperature climb through the
morning, but clearing behind the dry line should allow readings to
rebound into the 70s to near 80 ahead of the cold front. Meanwhile,
locations behind the cold front will likely see highs earlier in the
day, with temperatures falling into the 50s west of Hwy 81 through
the afternoon. The colder air will continue to push east tonight,
with lows tonight in the mid 30s-lower 40s, and Sunday's highs back
below normal in the mid 40s-lower 50s.

.LONG TERM...(Sunday Evening through Friday)
Issued at 429 AM CDT Sat Apr 23 2022

Chilly but dry conditions prevail through the first part of next
week, with a return to near normal temperatures by midweek as mid
to upper ridging builds into the northern Plains. The ridge breaks
down late next week as another trough drops into the northern
Plains. Should see at least scattered precipitation chances and
cooler temperatures return, though to what degree is unclear as
models show little agreement in the pattern evolution.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1051 PM CDT Fri Apr 22 2022

VCTS remains possible through about 10z at KHON, as TS pass off to
the north and west of the terminal. Elsewhere, periodic shower and
thunderstorm chances continue through the period, which could lead
to MVFR ceilings and visibilities. Otherwise expect VFR conditions
to prevail, although could see some low end VFR stratus at times.

Very strong winds continue through the period with a strong low
level jet, with southerly winds gusting to 45 knots overnight for
most of the area. Have added some LLWS for a few hours overnight
for KHON and KFSD for the direction difference. Winds begin to
shift westerly toward the end of the period Saturday evening.

&&

.FIRE WEATHER...
Issued at 429 AM CDT Sat Apr 23 2022

Critical fire weather conditions are expected today from southeast
South Dakota and northeast Nebraska (generally near/east of Hwy
81), into portions of southwest Minnesota and northwest Iowa.
Although the day will start off with dew points in the 50s/near
60, a dry line will push east across the area through the day.
Ahead of will see south winds gusting as high as 45-50 mph early
this morning. After the dry line passes, winds will shift a bit
more to the south-southwest, with gust potential increasing to
50-55 mph. The dry line will also bring sharply drier air into the
region, with dew points falling into the upper 30s to lower 40s,
as temperatures climb into the 70s. This will result in relative
humidity levels as low as 20-35 percent, lowest in the lower
Missouri River Valley toward Sioux City.

There is still some uncertainty how long the lowest humidity
levels will persist, as it will depend on timing of a trailing
cold front which will serve to increase relative humidity levels.
However, given the very strong winds and dry fuels, have erred on
the side of caution and expanded the coverage area of a Red Flag
Warning to include all areas where minimum humidity levels fall
below 35% for at least a couple of hours this afternoon. This
includes areas as far west/north as Tyndall to Arlington SD, and
as far east as Marshall to Worthington Minnesota, and south to
Cherokee and Ida Grove Iowa.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 5 AM CDT early this morning for SDZ050-
     063-068>070.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for SDZ040-055-056-061-062-065>071.

     Wind Advisory until 7 PM CDT this evening for SDZ040-056-070.

     Wind Advisory until 7 PM CDT Sunday for SDZ038-052-053-057>060-
     064-065.

     Wind Advisory until 7 PM CDT Sunday for SDZ050-063-068-069.

     Wind Advisory until 7 PM CDT this evening for SDZ039-054-055-061-
     062-066-067-071.

MN...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for MNZ071-072-080-089-097-098.

     Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ001-002-012-013-020-021-031-032.

     Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...High Wind Warning until 5 AM CDT early this morning for NEZ013-
     014.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for NEZ013-014.

     Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...SG
FIRE WEATHER...JH
Hazardous weather outlook, Apr 23, 4:43 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
543 AM CDT Sat Apr 23 2022

SDZ038-050-052-053-057>060-063>065-068-069-241045-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
543 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong southwest to west winds are expected today and tonight,
with gusts as high as 45 to 55 mph at times. The strong winds and
falling humidity levels will result in elevated fire danger today.

If thunderstorms are able to redevelop late morning into this
afternoon, a few strong to severe storms are possible, mainly
toward the Highway 14 corridor. Large hail and damaging winds
would be the primary threats, though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong westerly winds gusting as high as 45 to 50 mph will
continue through the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-241045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
543 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong south to southwest winds are expected today, with gusts as
high as 50 to 55 mph at times. The strong winds and falling
humidity levels will result in very high to extreme fire danger
today.

A few strong to severe storms are possible early this morning,
mainly in northwest Iowa and southwest Minnesota. Hail to half
dollar size and wind gusts of 60 to 70 mph are the primary threats
from these fast-moving storms. If thunderstorms are able to
redevelop this afternoon, a few strong to severe storms are again
possible. Large hail and damaging winds would again be the
primary threats, though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty westerly winds will persist through the day Sunday,
resulting areas of elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 7 pm.

The radar

The Sioux Falls radar (KFSD), 39 km away, was scanning. The volume nearest the first event began at 10:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pipestone

When
April 23, 4:50 AM CST to 4:52 AM CST
Where
Pipestone County, 5.06 mi SSW of Ihlen
Measured
1.25 in hail
Reported by
Public
Coordinates
43.850, -96.400

Thunderstorm Wind, Jackson

When
April 23, 6:15 AM CST to 6:17 AM CST
Where
Jackson County, 1.5 mi E of Jackson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.620, -94.970

Thunderstorm winds downed wrist-sized branches, with one 8-inch diameter tree trunk snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019497, 1019499.